South Carolina, 2003

Flash Flood and Damaging Winds in South Carolina, August 5 to 7, 2003

August 5 to 7, 2003 · NWS CAE · 3 events in 2 counties and zones

2 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 5, 2:07 PM EST, 48 minutes earlier.

Area forecast discussion, Aug 5, 2:07 PM EST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
307 PM EDT TUE AUG 5 2003

DISC:  18Z SURFACE ANALYSIS SHOWS WEAK TROF ALONG THE MOUNTAINS THIS
AFTERNOON.

SATELLITE SHOWS PARTLY CLOUDY/SUNNY SKIES ACROSS THE AREA THIS
AFTERNOON. 88D SHOWS SHRA/TSRA CONTINUING TO DEVELOP ACROSS THE
NORTHWEST PORTION OF THE CWA THIS AFTERNOON. BOTH GFS/ETA IN GOOD
AGREEMENT WITH OVERALL PATTERN TRENDS THROUGH THE PERIOD. THERE AREA
SOME SUBTLE DIFFERENCES IN SHORTWAVE POSITIONS AND TIMING...BUT BOTH
CONTINUE THE SUMMERTIME TREND OF TROF ACROSS THE EASTERN US AND
RIDGE ACROSS THE WESTERN US. AS FOR EXTENDED...PATTERN CONTINUES.
SPC HAS AREA IN SEVERE THUNDERSTORM WATCH UNTIL 7 PM THIS EVENING.
LOOKS AS THOUGH BEST CHANCE FOR SEVERE WILL BE ACROSS THE NORTHERN
PORTION OF THE CWA LATE THIS AFTERNOON/EARLY EVENING. RUC/MESOETA
SHOWS S/W TO MOVE ACROSS THE AREA DURING THIS PERIOD. MESOETA HAS
ENERGY A BIT FARTHER NORTH...BUT STILL BEST FOCUS ACROSS NORTHERN
CWA. ON WEDNESDAY...TROF REMAINS ACROSS THE AREA...BUT MODELS SHOW
VERY LITTLE IN THE WAY OF SHORTWAVE ENERGY MOVING ACROSS THE AREA.
AT THE SURFACE...WEAK TROF REMAINS ACROSS THE AREA. THIS ALONG WITH
DAYTIME HEATING SHOULD BE SUFFICIENT FOR AFTERNOON SHRA/TSRA. THIS
SHOULD CONTINUE INTO WEDNESDAY EVENING/NIGHT. BETTER CHANCES ACROSS
THE AREA ON THURSDAY WITH BETTER UPPER SUPPORT ALONG WITH SLIGHTLY
STRONGER FRONTAL BOUNDARY/TROF. GUIDANCE AND LOCAL EQUATIONS SIMILAR
THROUGH THE PERIOD WITH BOTH POPS AND TEMPERATURES AND WILL NOT
DIFFER MUCH FROM CONSENSUS NUMBERS.

FCSTID =   77
CAE   72  90  72  88 /  30  40  30  50
AGS   70  90  70  88 /  30  40  30  50
SSC   72  89  72  87 /  30  40  30  50
OGB   71  90  71  88 /  30  40  30  50

.CAE...
GA...NONE.
SC...SEVERE THUNDERSTORM WATCH UNTIL 700 PM EDT TUESDAY FOR ZONES
SCC025...SCC039...SCC055...SCC057...SCC061...SCC063...SCC071...
SCC079...SCC081...SCC085.

LCV
Hazardous weather outlook, Aug 5, 4:01 AM EST, 10 hours 54 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-
077-051501-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
501 AM EDT TUE AUG 05 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
A WARM UNSTABLE AIRMASS IS IN PLACE OVER THE FORECAST AREA TODAY.
AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE MIDLANDS AND CSRA
AND TRIGGER WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS.
SOME OF THESE STORMS MAY BE SEVERE AND PRODUCE HAIL TO 1 INCH AND
WIND GUSTS TO 60 MPH.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

.DAYS TWO THROUGH SEVEN...

A COLD FRONT WILL APPROACH THE MIDLANDS AND CSRA WEDNESDAY AND STALL
OVER THE AREA.  THIS, COMBINED WITH AN UPPER LEVEL SYSTEM, WILL
BRING A CHANCE OF ISOLATED OR WIDELY SCATTERED SEVERE THUNDERSTORMS
WEDNESDAY INTO THURSDAY.

SJN

In the hours before

Special weather statement, Aug 5, 1:13 PM EST, 1 hour 42 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-
077-052013-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
213 PM EDT TUE AUG 05 2003

A STRONG THUNDERSTORM HAS DEVELOPED NEAR EDGEFIELD IN EDGEFIELD
COUNTY. THE STORM WILL MOVE TO THE NORTHEAST AT 15 MILES PER HOUR.
THE STRONGER STORMS WILL PRODUCE WIND GUST TO 45 MILES PER HOUR...
HAIL TO ONE HALF INCH AND FREQUENT LIGHTNING. THIS STORM WILL MOVE
IN TO EASTERN SALUDA...NORTHWEST AIKEN AND SOUTHWEST LEXINGTON
COUNTIES THROUGH 4 PM.

THE AIRMASS HAS BECOME VERY UNSTABLE AND A FEW THUNDERSTORMS COULD
BECOME SEVERE LATER THIS AFTERNOON.

ELSEWHERE WIDELY SCATTERED SHOWERS AND THUNDERSTORMS  WILL CONTINUE
TO DEVELOP AND BECOME MORE NUMEROUS THROUGH 5 PM.

The radar

The Columbia radar (KCAE), 30 km away, was scanning. The volume nearest the first event began at 19:54 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Lexington

When
August 5, 2:55 PM EST
Where
Lexington County, 3 mi E of Chapin to 3 mi NNE of Chapin
Measured
50 kt (58 mph) estimated gust
Reported by
NWS STORM SURVEY
Coordinates
34.170, -81.300

NWS Storm Survey found several trees down on I-20 near Chapin.

Flash Flood, Lexington

When
August 6, 5:15 PM EST to 7:00 PM EST
Where
Lexington County, 5 mi S of Cayce
Reported by
LAW ENFORCEMENT
Coordinates
33.902, -81.272 (the zone’s center; the record gives no point)

Several roads flooded and closed in the Lloyd Woods subdivision. Hwy 321 near Busbee road closed with several vehicles submerged. Water also got into some businesses.

Thunderstorm Wind, Newberry

When
August 7, 7:40 PM EST
Where
Newberry County, Whitmire
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
34.500, -81.617

Sheriff reported several trees down in Whitmire along with pea size hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2003Every state in 2003This day in weather historyWarnings in South Carolina, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370913, 5370914, 5370915.